Minnesota, 2016

Flash Flood and Heavy Rain in Minnesota, September 15, 2016

September 15, 2016 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced heavy rain of several inches during the afternoon of September 15th in Rock and Nobles Counties of southwest Minnesota. The heavy rain caused flash flooding in and near Luverne in Rock County of southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced heavy rain of several inches during the afternoon of September 15th in Rock and Nobles Counties of southwest Minnesota. The heavy rain caused flash flooding in and near Luverne in Rock County of southwest Minnesota. There was also a report of heavy rain in Nobles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 15, 11:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 15, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1251 PM CDT THU SEP 15 2016

.UPDATE...
Issued at 1251 PM CDT Thu Sep 15 2016

Widespread showers and storms have become concentrated from
Springfield west of YKN to FSD and into southwest MN, down into
the northern edge of northwest IA. These storms should slowly
pull northeast and decrease during the afternoon with new
development possible late in the day in northwest IA. Little is
expected west of the current band but have left a slight chance
far west from heating and instability, while the available
moisture and upper support focuses activity further east.

&&

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT Thu Sep 15 2016

A band of showers elongated right along our Missouri River valley
zones has currently setup, and is trying to inch northward. This
rainfall is associated with elevated warm air advection ahead of an
advancing short wave which is currently in western and central
Nebraska. There is a couple of things going on over the next 24
hours. For today, the aforementioned short wave will move eastward
squarely across our forecast area. It is easily followed per the NAM
and ECMWF 700-500mb QG forcing vectors as well as the plan view
700mb heights. As the short wave moves eastward, the moisture
profile will increase dramatically from west to east with deep level
moisture and a decent veering wind profile. Therefore high pops are
still warranted today first along and west of I 29, then east of I
29 later today. The soundings are conditionally unstable, and it is
doubtful that the area will ever break out enough from the stratus
to cause much in the way of severe weather potential. Agree with the
current SPC outlook which nudges the slight risk area up to our
southwest zones. Our southwest is where conditions become most
unstable this afternoon with ML CAPE around 1000 to 1500 J/Kg and as
mentioned above, a moderately strong veering profile with 35 knot
mid level winds. The stratus should erode in our southwest this
afternoon but high temperatures will be held down by upper level
clouds. Therefore it is not a total given that even that location
will receive severe weather.

Tonight, the short wave exits, only to be replaced by the main upper
level trough. A constant feed of lift and moisture re-establishes
itself after a relative evening lull when today's short wave is
exiting. Most acute is the precipitation chances throughout the
entire southeast half of our forecast area where high pops will once
again return overnight generally along and east of a Yankton, to
Sioux Falls, to Marshall MN line. The mid level QG forcing remains
very persistent in these locations until late tonight when it
rapidly fades away as the upper trough moves eastward. Dry slotting
begins to move into our southwest zones after midnight, and will
advect eastward toward Yankton and extreme northeast Nebraska by the
end of the tonight period. Overall for today and tonight,
precipitation amounts are now averaging a half inch to one inch
primarily from Mitchell SD eastward. Should be a good soaker which
will help to keep fire weather conditions muted in much of our
forecast area for a while longer.

.LONG TERM...(Friday through Wednesday)
Issued at 328 AM CDT Thu Sep 15 2016

Have raised pops across southwest Minnesota into northwest Iowa as
stubborn upper level low lingers across the east through the morning
hours.  While the upper wave shifts east on Friday, still could see
some afternoon thunderstorms develop mainly across southwest
Minnesota.  CAPE is limited to around 500 J/kg and 0-6km Bulk shear
is around  30 knots, so the severe threat appears to be extremely
limited.

Friday night into Saturday morning, it appears as though low clouds
will at least linger across southwest Minnesota.  Raised cloud cover
once again in this area, but may need to expand clouds even further
with future packages.

Depending on the amount of rainfall over the next day or so, may
have a hard time scouring out low level moisture and may see fog try
to develop on Sunday morning, especially in the east.

Warming trend appears to be on track for the second half of the
weekend into next week.

Fairly substantial trough moves into the Pacific northwest midweek,
with shortwave riddle southwest flow developing ahead of the
trough.  Have raised pops in the Wednesday into Thursday time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1251 PM CDT Thu Sep 15 2016

From MML to FSD to YKN and southeast numerous shra/tsra will
slowly decrease through 16/00z but redevelop in northwest IA and
adjacent areas where they will become numerous again 16/00z-08z.
They will generally decrease after 16/08z and generally end by
16/15z. ceilings mostly 1-3k feet with local ceilings below 1k
feet improving to vfr after 16/12z. West of MML/FSD/YKN isolated
shra/TSRA ending by 16/12z. Areas ceiling 1-3k feet until 16/06z
otherwise generally vfr. with brief mvfr conditions otherwise
vfr.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

UPDATE...
SHORT TERM...MJ
LONG TERM...BT
AVIATION...
Hazardous weather outlook, Sep 15, 8:43 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 AM CDT THU SEP 15 2016

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ070-071-
161445-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-CLAY SD-UNION-
943 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY AND TONIGHT...
WITH STORMS FAIRLY NUMEROUS AT TIMES. THERE IS A SLIGHT RISK OF
SEVERE STORMS IN THE LATE AFTERNOON AND EVENING...WITH A POTENTIAL
FOR HAIL TO QUARTER SIZE...GUSTS TO 70 MPH...AND AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM.

IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062-
065>069-161445-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
943 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY AND TONIGHT...
WITH STORMS FAIRLY NUMEROUS AT TIMES. THERE IS A MARGINAL RISK OF
SEVERE STORMS WITH ISOLATED HAIL TO QUARTER SIZE OR 60 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM.

SDZ038-050-052-053-057>059-063-064-161445-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
943 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP DURING THE
AFTERNOON AND LINGER INTO THE EARLY EVENING. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Sep 15, 12:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLASH FLOOD      LESTERVILLE             43.04N 97.59W
09/15/2016                   YANKTON            SD   EMERGENCY MNGR

            WIDESPREAD STREET FLOODING.

&&

AF
Local storm report, Sep 15, 12:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      TYNDALL                 42.99N 97.87W
09/15/2016                   BON HOMME          SD   CO-OP OBSERVER

            4.55 INCHES OF RAIN...WIDESPREAD STREET
            FLOODING.

&&

AF
Local storm report, Sep 15, 12:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FLASH FLOOD      4 SSW SIOUX FALLS       43.50N 96.77W
09/15/2016                   LINCOLN            SD   PUBLIC

            WIDESPREAD STREET FLOODING.

&&

AF
Local storm report, Sep 15, 12:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     FLASH FLOOD      2 SW SIOUX FALLS        43.53N 96.76W
09/15/2016                   MINNEHAHA          SD   PUBLIC

            WIDESPREAD STREET FLOODING.

&&

AF
Local storm report, Sep 15, 1:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      4 N TEA                 43.50N 96.82W
09/15/2016                   MINNEHAHA          SD   PUBLIC

            FLOODING AT PETTIGREW ELEMENTARY SCHOOL AND
            PARK.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Sep 15, 1:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      4 SE SIOUX FALLS        43.50N 96.67W
09/15/2016                   LINCOLN            SD   PUBLIC

            57TH STREET FLOODED BETWEEN SOUTHEASTERN AVE
            AND SYCAMORE AVE.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Nobles

When
September 15, 2:00 PM CST to 3:35 PM CST
Where
Nobles County, 0.69 mi N of Round Lake
Reported by
Public
Coordinates
43.540, -95.470

Rainfall of 3 inches was estimated.

Flash Flood, Rock

When
September 15, 2:30 PM CST to 3:45 PM CST
Where
Rock County, 1.71 mi SW of Luverne Arpt to 2.04 mi NW of Kanaranzi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.610, -96.250

Heavy rain caused flash flooding of ditches and small streams in the Luverne area. A few snall creeks were also flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659412, 659073.